Reply
Super Contributor
Posts: 251
Registered: ‎04-02-2013

I have tried several different Statin drugs, and added 100mg Coq10 to offset side effects without much luck. After about a month I gradually start feeling so listless that I can barely move . Then I stop statins and feel fine. Never happens when I don't take statins.. Just had labs done and lipids are all abnormal again. See PCMD Friday, but was wondering if anyone had similar experience and what statin and dose of Coq10 you have had less trouble with. Does upping coq10 to 200 help much? I am amazed. Such a small pill causes so much trouble. Even every other day doesn't help. Thanks in advance. Susi.

Honored Contributor
Posts: 8,156
Registered: ‎03-19-2010

I don't think CoQ10 targets the side effects.  It's just that statins cause you to make less of it and your body needs it, so you're just sorta replenishing your supply.  I was actually taking CoQ10 prior to going on a statin although the doctor did recommend taking it with the statin. I swear that supplement got me out of the Periodontist's chair, so I'm a big fan.  But, it was no help with statin side effects.  Crestor made me feel like a 90-year old woman with awful body aches.  I took a break from it, but my cholesterol numbers went up, so he put me on Simvastatin and I haven't had any side effects from that.  

 

Hopefully, your doctor can find you a statin that doesn't give you bad side effects or some other drug.  I had a friend once who was on something else besides a statin for his cholesterol.  Don't remember what it was though. 

Honored Contributor
Posts: 11,598
Registered: ‎03-09-2010

No-- CQ10 doesn't help with the statin side effects but icegoddess  was right about needing to replace  it. I cannot take any statins due to bad S/E. Will be seeing my Heart dr next month to re vamp my treatment plan.

Honored Contributor
Posts: 14,769
Registered: ‎03-09-2010

I've been on Simvastatin for so many years that I don't know how many.   No problems yet, also no CoQ10 yet.

Honored Contributor
Posts: 22,724
Registered: ‎03-10-2010

Re: Statins and CoQ10

[ Edited ]

statins also cause type 2 diabetes.... so they fix one problem and start another... I will never take them and do what I can naturally... too many side effects from pharmacuticals...just listen to the ads on TV,,, at the end of the pharmacutical drug ads they talk really fast and low about all the side effects including DEATH.... just death... thats all!

 

Potential risks and side effects

  • Muscle damage. Statins can cause muscle pains, especially in high doses. ...
  • Liver damage. Liver damage is another possible serious side effect of statin therapy. ...
  • Increased risk of diabetes. Statins may also cause the glucose (sugar) levels in your blood to rise. ...
  • Confusion or memory problems. If you have these side effects, talk to your doctor. ...
Honored Contributor
Posts: 8,156
Registered: ‎03-19-2010

@SeaMaiden wrote:

statins also cause type 2 diabetes.... so they fix one problem and start another... I will never take them and do what I can naturally... too many side effects from pharmacuticals...just listen to the ads on TV,,, at the end of the pharmacutical drug adds they talk really fast and low about all the side effects including DEATH.... just death... thats all!


Maybe they do; maybe they don't.  All I know is I have been on a statin several years now and my PCP mentioned at my last physical that he did not see diabetes in my future from looking at my bloodwork over the same timeframe.  My father was diabetic.

Honored Contributor
Posts: 8,275
Registered: ‎03-09-2010

@SeaMaiden wrote:

statins also cause type 2 diabetes.... so they fix one problem and start another... I will never take them and do what I can naturally... too many side effects from pharmacuticals...just listen to the ads on TV,,, at the end of the pharmacutical drug ads they talk really fast and low about all the side effects including DEATH.... just death... thats all!

 

Potential risks and side effects

  • Muscle damage. Statins can cause muscle pains, especially in high doses. ...
  • Liver damage. Liver damage is another possible serious side effect of statin therapy. ...
  • Increased risk of diabetes. Statins may also cause the glucose (sugar) levels in your blood to rise. ...
  • Confusion or memory problems. If you have these side effects, talk to your doctor. ...

I wonder what happens if a person is already diabetic.

My husband was diagnosed with Type 2 and in the same blood work his LDL was slightly, barely elevated and she wanted him to take a statin.

He decided not to take it and his endocrinologist agreed with him.  

Honored Contributor
Posts: 14,553
Registered: ‎05-01-2010

Well guess I will be dying soon. Have taken statins for about ten years. 

Honored Contributor
Posts: 11,044
Registered: ‎11-16-2014

Re: Statins and CoQ10

[ Edited ]

@CelticCrafter wrote:

@SeaMaiden wrote:

statins also cause type 2 diabetes.... so they fix one problem and start another... I will never take them and do what I can naturally... too many side effects from pharmacuticals...just listen to the ads on TV,,, at the end of the pharmacutical drug ads they talk really fast and low about all the side effects including DEATH.... just death... thats all!

 

Potential risks and side effects

  • Muscle damage. Statins can cause muscle pains, especially in high doses. ...
  • Liver damage. Liver damage is another possible serious side effect of statin therapy. ...
  • Increased risk of diabetes. Statins may also cause the glucose (sugar) levels in your blood to rise. ...
  • Confusion or memory problems. If you have these side effects, talk to your doctor. ...

I wonder what happens if a person is already diabetic.

My husband was diagnosed with Type 2 and in the same blood work his LDL was slightly, barely elevated and she wanted him to take a statin.

He decided not to take it and his endocrinologist agreed with him.  


@CelticCrafter I have Type 1 diabetes and refused statins for years. That is until I had a massive heart attack with subsequent heart failure and another followed eleven months later. So far over 5 years later with 10mg of atorvastatin all is well.

 

I think statins do raise blood sugars but minimally. Cut the sugar and fewer carbohydrates and I have seen no real difference.

Honored Contributor
Posts: 8,156
Registered: ‎03-19-2010

What we have to remember is the definition of the word "potential".